Alert archive / Maryland / River Flood Warnings in 2008
River Flood Warning 21, NWS Baltimore/Washington
NWS Baltimore/Washington issued this river flood warning at Dec 12, 2008, 12:09 PM EST for Frederick County, Maryland. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2008, 12:09 PM EST (17:09 UTC)
- Expired
- Dec 13, 2008, 5:03 AM EST
- In force
- 17 hr
- Issued by
- NWS Baltimore/Washington
- Flood severity
- Minor
County Frederick County, MD
The radar
The Sterling radar (KLWX), 56 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Monocacy River near Frederick at Interstate 70 (FDKM2). The gauge peaked at 16.53 ft at Dec 12, 2008, 8:00 PM EST.
- Action stage
- 13 ft
- Minor stage
- 15 ft
- Moderate stage
- 17 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01643000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS41 KLWX 121709
FLWLWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1209 PM EST FRI DEC 12 2008
...MAJOR FLOODING IS OCCURRING AND EXPECTED TO CONTINUE ON THE
POTOMAC BASIN BLO HARPERS FERRY...
MDC021-122309-
/O.NEW.KLWX.FL.W.0021.081212T1709Z-081213T0430Z/
/FDKM2.1.ER.081212T1552Z.081212T1800Z.081212T2230Z.NO/
1209 PM EST FRI DEC 12 2008
THE NATIONAL WEATHER SERVICE IN STERLING WFO HAS ISSUED A
* FLOOD WARNING FOR
THE MONOCACY RIVER NEAR FREDERICK.
* UNTIL THIS EVENING.
* AT 11:45 AM FRIDAY THE STAGE WAS 15.2 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 15.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 15.6 FEET BY THIS
AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE LATE THIS
AFTERNOON.
AT 15.0 FEET, WATER BEGINS TO INUNDATE THE SEWAGE TREATMENT PLANT.
BACKWATER FLOODING ALONG CARROLL CREEK, INUNDATES GASHOUSE PIKE..
$$
NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROADWAY...THIS IS HOW MOST
FLOOD DEATHS RESULT.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST ON
THIS SITUATION.
A FOLLOWUP STATEMENT WILL BE ISSUED IN APPROXIMATELY 6 HOURS.
&&
BELOW ARE THE LATEST RIVER STAGES AND CREST FORECASTS:
FLOOD OBSERVED FCST CREST BELOW
LOCATION STAGE STAGE DAY TIME STAGE DAY TIME FLOOD
POTOMAC BASIN BLO HARPERS FERRY
FREDERICK 15.0 15.2 FRI 12 PM 15.6 FRI 01 PM FRI 05 PM5 follow-up statements
000
WGUS81 KLWX 121742
FLSLWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1242 PM EST FRI DEC 12 2008
MDC021-122342-
/O.CON.KLWX.FL.W.0021.000000T0000Z-081213T0430Z/
/FDKM2.1.ER.081212T1552Z.081212T1800Z.081212T2230Z.NO/
1242 PM EST FRI DEC 12 2008
THE FLOOD WARNING CONTINUES FOR
THE MONOCACY RIVER NEAR FREDERICK.
* UNTIL THIS EVENING.
* AT 11:45 AM FRIDAY THE STAGE WAS 15.2 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 15.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 15.6 FEET BY THIS
AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE LATE THIS
AFTERNOON.
AT 15.0 FEET, WATER BEGINS TO INUNDATE THE SEWAGE TREATMENT PLANT.
BACKWATER FLOODING ALONG CARROLL CREEK, INUNDATES GASHOUSE PIKE..
$$
NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROADWAY...THIS IS HOW MOST
FLOOD DEATHS RESULT.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST ON
THIS SITUATION.
A FOLLOWUP STATEMENT WILL BE ISSUED IN APPROXIMATELY 6 HOURS.
&&
BELOW ARE THE LATEST RIVER STAGES AND CREST FORECASTS:
FLOOD OBSERVED FCST CREST BELOW
LOCATION STAGE STAGE DAY TIME STAGE DAY TIME FLOOD
POTOMAC BASIN BLO HARPERS FERRY
FREDERICK 15.0 15.2 FRI 12 PM 15.6 FRI 01 PM FRI 05 PM000
WGUS81 KLWX 121933
FLSLWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EST FRI DEC 12 2008
MDC021-130133-
/O.EXT.KLWX.FL.W.0021.000000T0000Z-081213T1000Z/
/FDKM2.1.ER.081212T1552Z.081212T2300Z.081213T0400Z.NO/
233 PM EST FRI DEC 12 2008
THE FLOOD WARNING CONTINUES FOR
THE MONOCACY RIVER NEAR FREDERICK.
* UNTIL LATE TONIGHT.
* AT 11:45 AM FRIDAY THE STAGE WAS 15.2 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 15.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 16.4 FEET BY THIS
EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE TONIGHT.
AT 15.0 FEET, WATER BEGINS TO INUNDATE THE SEWAGE TREATMENT PLANT.
BACKWATER FLOODING ALONG CARROLL CREEK, INUNDATES GASHOUSE PIKE..
$$
NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROADWAY...THIS IS HOW MOST
FLOOD DEATHS RESULT.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST ON
THIS SITUATION.
A FOLLOWUP STATEMENT WILL BE ISSUED IN APPROXIMATELY 6 HOURS.
&&
BELOW ARE THE LATEST RIVER STAGES AND CREST FORECASTS:
FLOOD OBSERVED FCST CREST BELOW
LOCATION STAGE STAGE DAY TIME STAGE DAY TIME FLOOD
POTOMAC BASIN BLO HARPERS FERRY
FREDERICK 15.0 15.2 FRI 12 PM 16.4 FRI 06 PM FRI 11 PM000
WGUS81 KLWX 130113
FLSLWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
813 PM EST FRI DEC 12 2008
MDC021-130713-
/O.EXT.KLWX.FL.W.0021.000000T0000Z-081213T1800Z/
/FDKM2.1.ER.081212T1552Z.081213T0300Z.081213T1200Z.NO/
813 PM EST FRI DEC 12 2008
THE FLOOD WARNING CONTINUES FOR
THE MONOCACY RIVER NEAR FREDERICK.
* UNTIL SATURDAY AFTERNOON.
* AT 7:45 PM FRIDAY THE STAGE WAS 16.5 FEET...AND APPROACHING
ITS CREST.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 15.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 16.7 FEET
TONIGHT. THE RIVER WILL FALL BELOW FLOOD STAGE TOMORROW MORNING.
AT 15.0 FEET, WATER BEGINS TO INUNDATE THE SEWAGE TREATMENT PLANT.
BACKWATER FLOODING ALONG CARROLL CREEK, INUNDATES GASHOUSE PIKE..
$$
NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROADWAY...THIS IS HOW MOST
FLOOD DEATHS RESULT.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST ON
THIS SITUATION.
A FOLLOWUP STATEMENT WILL BE ISSUED IN APPROXIMATELY 6 HOURS.
&&
BELOW ARE THE LATEST RIVER STAGES AND CREST FORECASTS:
FLOOD OBSERVED FCST CREST BELOW
LOCATION STAGE STAGE DAY TIME STAGE DAY TIME FLOOD
POTOMAC BASIN BLO HARPERS FERRY
FREDERICK 15.0 16.5 FRI 08 PM 16.7 FRI 10 PM SAT 07 AM000
WGUS81 KLWX 130637
FLSLWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
137 AM EST SAT DEC 13 2008
MDC021-131237-
/O.EXT.KLWX.FL.W.0021.000000T0000Z-081213T1600Z/
/FDKM2.1.ER.081212T1552Z.081213T0245Z.081213T1000Z.NO/
137 AM EST SAT DEC 13 2008
THE FLOOD WARNING CONTINUES FOR
THE MONOCACY RIVER NEAR FREDERICK.
* UNTIL LATE TONIGHT.
* AT 11:45 PM FRIDAY THE STAGE WAS 16.0 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 15.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY
MORNING.
AT 15.0 FEET, WATER BEGINS TO INUNDATE THE SEWAGE TREATMENT PLANT.
BACKWATER FLOODING ALONG CARROLL CREEK...INUNDATES GASHOUSE PIKE.
$$
NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROADWAY...THIS IS HOW MOST
FLOOD DEATHS RESULT.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST ON
THIS SITUATION.
A FOLLOWUP STATEMENT WILL BE ISSUED IN APPROXIMATELY 6 HOURS.
&&
BELOW ARE THE LATEST RIVER STAGES AND CREST FORECASTS:
FLOOD OBSERVED FCST CREST BELOW
LOCATION STAGE STAGE DAY TIME STAGE DAY TIME FLOOD
POTOMAC BASIN BLO HARPERS FERRY
FREDERICK 15.0 16.0 SAT 12 AM SAT 05 AM000
WGUS81 KLWX 131003
FLSLWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
503 AM EST SAT DEC 13 2008
MDC021-131033-
/O.CAN.KLWX.FL.W.0021.000000T0000Z-081213T1600Z/
/FDKM2.1.ER.081212T1552Z.081213T0245Z.081213T0646Z.NO/
503 AM EST SAT DEC 13 2008
* AT 3:45 AM SATURDAY THE STAGE WAS 13.0 FEET.
* NO FLOODING IS CURRENTLY FORECAST.
* FLOOD STAGE IS 15.0 FEET.
AT 15.0 FEET, WATER BEGINS TO INUNDATE THE SEWAGE TREATMENT PLANT.
BACKWATER FLOODING ALONG CARROLL CREEK, INUNDATES GASHOUSE PIKE..
$$
NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROADWAY...THIS IS HOW MOST
FLOOD DEATHS RESULT.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST ON
THIS SITUATION.
THIS IS THE LAST STATEMENT THAT WILL BE ISSUED FOR THIS EVENT.
&&
BELOW ARE THE LATEST RIVER STAGES AND CREST FORECASTS:
FLOOD OBSERVED FCST CREST BELOW
LOCATION STAGE STAGE DAY TIME STAGE DAY TIME FLOOD
POTOMAC BASIN BELOW HARPERS FERRY
FREDERICK 15.0 13.0 SAT 04 AMWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this river flood warning went out at Dec 12, 10:32 AM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Dec 12, 10:32 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1032 AM EST FRI DEC 12 2008 .SYNOPSIS... LOW PRESSURE OVER SOUTHERN VIRGINIA WILL MOVE NORTHEAST THROUGH THE MID ATLANTIC REGION THIS MORNING. HIGH PRESSURE WILL SETTLE OVER THE REGION FOR SATURDAY AND MOVE OFFSHORE ON SUNDAY AHEAD OF AN APPROACHING COLD FRONT. THE NEXT COLD FRONT IS EXPECTED BY TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... ALL HEADLINES HAVE EXPIRED. SCATTERED SNOW SHOWERS SHOULD PERSIST ALONG THE WESTERN FACING SLOPES OF THE ALLEGHENIES...BUT ONLY MINOR SNOW ACCUMULATIONS ARE EXPECTED FOR THE REMAINDER OF THE AFTERNOON. COLD AIR ADVECTION HAS BEGUN OVER THE CWFA ON THE BACKSIDE OF A DEPARTING LOW PRESSURE CENTER. WINDS MAY BE GUSTY THIS AFTERNOON...WITH 35 MPH IN THE HIGHER ELEVATIONS AND 25 MPH ELSEWHERE. && .SHORT TERM / SATURDAY THROUGH 6 AM SATURDAY/... AND TNGT...FINALLY...HIGH PRES BUILDS INTO THE AREA. UPSLOPE FLOW IN THE HIGHLANDS WL SPAWN SNSH THRU THE NGT B4 FINALLY TAPERING DOWN TOWARD DAWN AS THE HIGH MOVES OVR CWA. TEMPS RANGE FM MID TEENS FAR W TO A30 ON THE BAY. && .LONG TERM /SATURDAY THROUGH THURSDAY/... EARLY SATURDAY W/ UPPER TROF AXIS OFF THE MID ATLC COAST...WINDS WILL SUBSIDE AND HIGH PRESSURE WILL TREK EWD AND OVERLAY THE ERN SEABOARD FOR DURATION OF THIS COMING WEEKEND. STILL...TEMPS ON SAT WILL BE UNSEASONABLY COOL W/ HIGHS ONLY INTO THE M/U30S AND WIND CHILL VALUES AROUND FREEZING. WEAK MID LEVEL RIDGING BY SUNDAY AFTN WILL ALLOW TEMPS TO REBOUND TO NEAR NORMAL AVERAGES. MONDAY WILL BE EVEN WARMER...TOPPING OUT IN THE L60S FOR DAYTIME HIGHS. WEAK RETURN FLOW UP THE LEE SIDE OF THE SRN APLCNS DURING THE DAY WILL BRING A VERY LOW CHANCE OF ISOLATED SHOWERS ACROSS THE FOOTHILLS FROM SC TO NRN VA. THE LOW PRESSURE SYSTEM THAT DEVELOPS ACROSS THE NRN PLAINS ON SUNDAY AND MOVES INTO THE WRN GREAT LAKES ON MONDAY WILL CONTINUE ON DUE NE ACROSS THE SRN HUDSON BAY REGION. THE LEFTOVER SFC COLD FRONT WILL SLOWLY DRIFT EWD MONDAY INTO TUESDAY. AS THE EJECTING UPPER SHRTWV SLIDES WELL TO THE NORTH OF THE LOW LEVEL BOUNDARY...THE FRONT BECOMES SHEARED FROM THE INCRG SWLY FLOW. BY EARLY TUES...MORE STEADY RAINFALL WILL ENTER THE MID ATLC REGION FROM THE WEST AND GRADUALLY OVERSPREAD THE AREA DURING THE DAY. THE SWLY FLOW WILL COOL OFF TEMPS ACROSS THE HIGHER TERRAIN BACK INTO THE M40S FOR DAYTIME HIGHS...W/ M50S DOWN ACROSS THE I-95 CRDR. REMNANTS OF THE SFC BOUNDARY EXPECTED TO STALL OUT ACROSS THE MID ATLC DOWN TOWARD THE SW...INTO THE LOWER MISSISSIPPI VALLEY. UNCERTAINTY BUILDS FROM THIS POINT W/ THE POSSIBLE WAVE TRAIN OF WEAK REGIONAL SCALE LOW PRESSURE SYSTEMS THAT LR MODELS HAVE SLIDING ACROSS THE ERN HALF OF THE US FOR THE MIDDLE AND LATTER HALF OF NEXT WEEK. NO MAJOR STORM SYSTEMS HIGHLIGHTED ON THE HORIZON...AS ZONAL FLOW SETS UP AND THESE WEAK LOW PRESSURE SYSTEMS SLIDE ACROSS THE REGION AT A FAIRLY FAST PACE. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... PRECIPITATION HAS ENDED AT THE TERMINAL SITES THIS MORNING. CIGS ARE MOSTLY VFR AT THIS TIME...WITH SOME MVFR CIGS AT KDCA. DONT EXPECT THE MVFR CIGS TO LAST LONG. HIGH PRES DOMINATES THIS WEEKEND INTO MONDAY. A WEAK COLD FRONT WILL SETTLE OVER THE REGION ON TUE...KEEPING RAIN CHANCES OVER THE REGION THRU WED. WX CONCERNS VERY LIMITED DURING FOR THIS OUTLOOK PERIOD. && .MARINE... WINDS HAVE REACHED SMALL CRAFT ADVISORY ACROSS THE WATERS. GUSTS TO 25 KT ARE LIKELY OVER THE TIDAL POTOMAC...WITH 30 KT GUSTS ACROSS THE MARYLAND PORTION OF THE CHESAPEAKE BAY. WINDS WILL SUBSIDE EARLY SAT...AS AN UPPER TROF AXIS SLIDES OFF THE MID ATLC COAST AND SFC HIGH MOVES ACROSS THE MID ATLC. THE HIGH WILL EXIT OFFSHORE ON MONDAY...W/ WEAK SLY RETURN FLOW FOR EARLY NEXT WEEK...AHEAD OF A WEAK COLD FRONT THAT WILL BECOME STATIONARY OVER THE REGION TUES/WED OF NEXT WEEK. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EST SATURDAY FOR ANZ530>537. && LISTEMAA
Hazardous weather outlook, Dec 12, 10:42 AM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1042 AM EST FRI DEC 12 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 131000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1042 AM EST FRI DEC 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS THE MARYLAND PORTION OF THE CHESAPEAKE BAY AND TIDAL POTOMAC TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-131000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 1042 AM EST FRI DEC 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
River Flood Warnings in Maryland, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.